I have had an opportunity to review a number of cases recently where Dilaudid caused serious complications, including death. Dilaudid is not a drug to be given without knowledge of a patient’s previous narcotic exposure and serious consideration of Dilaudid’s side effects.
Spurred by the 2001 Joint Commission on the Accreditation of Healthcare Organization’s pain management standards, patient comfort has become a high priority. But has safety been compromised? Appropriate pain management should include providing rapid and effective pain control without placing the patient at risk for harm.
In the case of Dilaudid, overdosing has been complicated by an apparent lack of understanding by some physicians and nurses of what represents a safe dose. For example, Dilaudid 1–4 mg IV is a common order, but it is actually equivalent to 8–32 mg of morphine. In 2003 Lexi-Comp revised dosing recommendations based on advice from clinical experts. For opiate-naïve patients, the intravenous dose was reduced from 1–2 mg q 2–4 hours to 0.2–0.6 mg q 2–3 hours. It appears that many health care providers are not familiar with current dosing guidelines.
Patient safety organizations and the FDA have become concerned with the many reports of death from respiratory depression following the use of narcotics. The Institute for Healthcare Improvement (IHI) 5 Million Lives Campaign has focused on safe pain management and narcotic use. IHI recommends standardized hospital protocols for initiation and maintenance of narcotics and the provision for rapid bedside administration of reversal agents (naloxone) if respiratory depression occurs.
The Institute for Safe Medication Practices (ISMP) has compiled recommendations to help reduce patient harm from narcotics:
- Avoid mix-ups between hydromorphone and morphine due to similar names.
- Avoid higher initial doses in opiate-naïve patients, especially with Dilaudid and fentanyl.
- Understand the proper oral to IV dose conversions.
- Avoid the use of basal rates with patient-controlled analgesia (PCA) for pain control of an opiate-naïve patient.
- Include maximum doses on preprinted orders for prn opiates.
- Do not rely on pulse oximetry readings alone to detect opiate toxicity. Use capnography to detect respiratory changes caused by opiates, especially for high-risk patients.
In February 2009, the FDA announced the development of a Risk Evaluation and Mitigation Strategy (REMS) for Opioids to ensure that their benefits continue to outweigh the risks. Dr. John K. Jenkins, director of the FDA’s new drug center, stated that “what we’re talking about is putting in place a program to try to ensure that physicians prescribing these products are properly trained in their safe use, and that only those physicians are prescribing those products.
(Howard Marcus, 2009).
Important points for the Legal Nurse Consultant to evaluate when reviewing a case involving death from respiratory depression after the administration of Dilaudid:
- Was a complete history of the patient obtained, including medications and history of opioid use?
- Was appropriate dosing, including amount and time interval, utilized for the patient? Consideration of whether the patient was opiate naïve is important in this part of the evaluation.
- Was capnography used to assess respiratory function in these patients, instead of pulse oximetry? This would be especially important for high risk patients.
- If the patient received Dilaudid in the Emergency Department how long was the patient kept before being discharged; were the vital signs within normal limits; had capnography been utilized and the patient awake and alert at time of discharge?
If you have a case involving complications, including death, from the administration of Dilaudid please contact carol@alvinandassociatesLNC.com for a thorough review of your case.
Howard Marcus, M. F. (2009). Dilaudid-Related Morbidity and Mortality from Respiratory Depression. Retrieved July 11, 2014, from The Doctors Company: http://www.thedoctors.com/KnowledgeCenter/PatientSafety/articles/CON_ID_003628